[Skip to Content]
[Skip to Content Landing]
Other Articles
December 2, 1961

Abdominal Distress After Taking Hydrochlorothiazide and Potassium-Reply

Author Affiliations

2020 E. 93rd St., Cleveland 6

JAMA. 1961;178(9):965. doi:10.1001/jama.1961.03040480095023

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  In reply to Dr. H. J. Roberts's letter concerning my article, "Use of Diuretics in the Treatment of Hypertension," I have not observed acute attacks of abdominal pain as a result of therapy with chlorothiazide or any thiazide diuretic. Potassium salts are gastrointestinal irritants and can cause many of the symptoms described by Dr. Roberts, although pain severe enough to resemble acute pancreatitis has not occurred in my experience. There is an oblique inference in Dr. Roberts's letter that some of his patients who could not tolerate the combination tablets of hydrochlorothiazide and potassium chloride were subsequently able to take the 2 drugs separately. I do not prescribe the combination tablets because they do not contain enough potassium, but I am unable to explain why the combination tablets should produce symptoms that the drugs given separately do not, unless the combination tablets were given on an empty

First Page Preview View Large
First page PDF preview
First page PDF preview
×